Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Baltimore/Washington

June 11, 2003Madison County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 11, 2003, 6:53 PM EDT for Madison County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2003, 6:53 PM EDT (22:53 UTC)
Expired
Jun 11, 2003, 11:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Madison County, VA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:10 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 11, 4:10 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT WED JUN 11 2003

HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH.
LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS
STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED
PRODUCTS OUT SHORTLY. RDH.

PREV DISCS...
----------------------------------------------------

.SHORT TERM...TNGT AND TMRW...
STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK
SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY
UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT
CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT
TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS.
PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC
BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE.
SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY
ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL
MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN
ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR
NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT
PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED
MUCH FM MORN UPDATE.

OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40
POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS
EVE.

FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC
WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL
INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY
THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH
STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S
AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER
AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE
ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME
SVR.

NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90
TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT
HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS.

MANNING

.LONG TERM THU NGT THROUGH WED...
MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7.
ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE
STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW
MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER
AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL
DAYS FCST WISE BASED ON ONE MODEL.

FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH
THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST
OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST.
ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA
SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA
UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT
WELL STAY IN THE WARM SECTOR.

GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT
THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF
MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI
AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT
WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 11, 5:20 PM EDT, 1 hour 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG
AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA
COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON
THURSDAY.

MANNING/RDH

In the hours before

Special weather statement, Jun 11, 4:41 PM EDT, 2 hours 12 minutes before
VAZ021-025-026-WVZ054-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED JUN 11 2003

...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE ALLEGANY
FRONT AND THE CENTRAL SHENANDOAH VALLEY...

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST THROUGH WEST
VIRGINIA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL...BUT ALSO TORRENTIAL RAINFALL RATES OF 2 TO 3 INCHES PER HOUR.

A FLASH FLOOD WATCH REMAINS IN EFFECT...AND THIS SYSTEM HAS A
HISTORY OF PRODUCING FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS
SITUATION AS SOIL IS NEARLY SATURATED...AND ANY HEAVY RAINFALL WILL
CAUSE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jun 11, 5:49 PM EDT, 1 hour 4 minutes before
VAZ036-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT WED JUN 11 2003

AT 549 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES NORTHWEST OF PIEDMONT...MOVING NORTHEAST AT 30 MPH INTO NELSON
COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS
TO 40 MPH. THE COMMUNITY OF SHIPMAN WILL BE AFFECTED BY THIS STORM
THROUGH 6:15 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE SEVERE WEATHER WARNINGS ARE ISSUED.

MMARGRAF
Special weather statement, Jun 11, 6:12 PM EDT, 41 minutes before
VAZ036-037-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT WED JUN 11 2003

...STRONG STORM MOVING THROUGH EASTERN NELSON COUNTY INTO SOUTHERN
ALBEMARLE COUNTY...

AT 6:12 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ELMA...MOVING NORTHEAST AT 30 MPH. THIS STORM IS
CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THIS STORM ALSO
HAS A HISTORY OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. THE COMMUNITIES OF SCHUYLER AND SHIPMAN WILL BE AFFECTED BY
THIS STORM THROUGH 6:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED. GO INSIDE WHEN THIS STORM
APPROACHES.

MMARGRAF
Local storm report, Jun 11, 6:19 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    LOVINGSTON                VA   FLASH FLOOD
06/11/03   NELSON                         FLASH FLOODING WAS
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIALS ON
                                          THE SOUTH SIDE OF
                                          LOVINGSTON.
Special weather statement, Jun 11, 6:52 PM EDT, 1 minute before
VAZ039-051-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 PM EDT WED JUN 11 2003

...STRONG STORM MOVING INTO CULPEPER COUNTY...

AT 6:52 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH.
THE COMMUNITIES OF CULPEPER...WINSTON...REVA...AND MERRIMAC WILL BE
AFFECTED BY THIS STORM THROUGH 7:15 PM EDT. RESIDENTS IN THIS AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MMARGRAF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:09 PM EDTFlash Flood WarningLWXAugusta, Nelson, City of Staunton, City of Waynesboro4 hr
Jun 11, 6:18 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville4 hr
Jun 11, 7:23 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier37 min
Jun 11, 7:33 PM EDTSevere Thunderstorm WarningLWXClarke42 min
Jun 11, 7:49 PM EDTSevere Thunderstorm WarningLWXLoudoun56 min
Jun 11, 7:59 PM EDTSevere Thunderstorm WarningLWXFauquier46 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.